Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 18, 2002, 2:09 AM CDT for Brown County, McPherson County, South Dakota. It was in force for 21 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 2:09 AM CDT (07:09 UTC)
- Expired
- Apr 18, 2002, 2:30 AM CDT
- In force
- 21 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Brown County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 38 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 2:15 AM CDT | Thunderstorm Wind 61 E | Leola, SD | |
| Apr 18, 2:25 AM CDT | Hail 0.75 | Frederick, SD | |
| Apr 18, 2:25 AM CDT | Thunderstorm Wind 52 E | Frederick, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2834 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 180709 SVRABR SDC013-089-180730- /NEW.KABR.SV.W.0041.180709-180730/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 209 AM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA BROWN COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 230 AM CDT * AT 209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH OF LONG LAKE COLONY...OR ABOUT 17 MILES NORTHEAST OF IPSWICH...MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPRING CREEK COLONY AROUND 230 AM CDT THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. KEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:15 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Apr 17, 9:15 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 915 PM CDT WED APR 17 2002 FOR NOW SEE NO COMPELLING REASON TO CHANGE FORECAST. DESTABILIZATION ABOVE THE BOUNDARY LAYER IS STILL EXPECTED ALONG WITH A CONSEQUENT INCREASE IN TSRA LATE AS UPPER WAVE BEGINS MOVING OUT OF ROCKIES...AND WARM FRONT LIFTS NORTH. LOWS MIGHT BE A TOUCH LOW GIVEN SFC WINDS BUT STILL IN THE BALLPARK. .ABR...NONE. TDK
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.